Illinois, 2023Flash Flooding and Flooding in Illinois, March 3 to 5, 2023
March 3 to 5, 2023 · NWS PAH · 26 events in 19 counties and zones
A strong storm system led to significant impacts. 5 inches produced sporadic flash flooding with a few road closures.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $259,000
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system led to significant impacts. Heavy rainfall amounts of 3 to 4.5 inches produced sporadic flash flooding with a few road closures. Creeks and small rivers such as the Skillet Fork rose above flood stage. Strong wind gusts occurred, ranging between 40 and 56 mph. Nearly all of these were associated with a strong pressure gradient around a deep low pressure center. The exception was a few damaging thunderstorm wind gusts in Massac County in the southern tip of the state. There was scattered damage to trees and power lines across southern Illinois. Soggy ground due to the excessive rainfall likely contributed to some trees being more susceptible to being blown over. Scattered power outages occurred. Finally, the lowest barometric pressure of all-time was observed in Paducah, KY (977.7 mb) and Evansville, IN (976.0 mb). The center of the intense low tracked from the bootheel of extreme southeast Missouri northeast right along the Ohio River. Strong northwest winds occurred on the back side of the low pressure system across southern Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 3, 2:26 AM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Mar 3, 2:26 AM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
226 AM CST Fri Mar 3 2023
.SHORT TERM...(Today through Saturday)
Issued at 224 AM CST Fri Mar 3 2023
Multiple weather impacts expected across the Quad State area today.
Heavy rain/flooding potential will continue to be the greatest
concern with some very impactful flash flooding possible, especially
this morning. The Flood Watch for Flash Flooding continues with this
update along with the Wind Advisory. Winds could gust as high as 50
to 55 mph through early afternoon. Severe weather will be possible
this morning as well with a line of thunderstorms expected to pass
through the area from west to east. Much stronger wind gusts could
be pulled down to the surface (the greatest threat) with the storms
and a tornado or two could spin up along the line. Still may end up
seeing the lowest barometric pressure on record!
Today: A potent piece of negatively tilted upper-level energy, over
central Arkansas early this morning, will lift northeastward
directly over the Quad State area through early afternoon. As this
happens, the surface low will deepen before becoming vertically
stacked later this afternoon.
Flooding/Heavy Rain Potential: Everything still appears to be on
track with the very heavy rainfall potential through the morning
hours. PWAT values are analyzed around 300% of normal, which is
approaching 1.5 inches with very strong moisture transport on a 60kt
low-level. Again, moisture is readily available with moisture flow
directly north from the Gulf! The HREF PMM continues to highlight a
band of very heavy rainfall this morning on the southeast side of
the intensifying surface low, with some rainfall totals approaching
4 to 5 inches between 06Z and 18Z. Rainfall rates could exceed 1
inch per hour and some of the guidance is actually painting out 2
inches per hour at times this morning. Hourly Flash Flood Guidance
is between 1 and 2 inches across a good portion of the area, but is
most concerning over southeast Missouri, western Kentucky and
portions southwest Illinois (the areas that may see the most
precipitation). After coordinating with the WPC the moderate risk
area was expanded to include a large portion of the CWA with the
exception of the far eastern counties in Kentucky and portions of
southwest Indiana. Rainfall totals are still expected to be in the 2
to 4 inch range across a good portion of the area with a band
possibly exceeding 4 inches across far western KY, southeast MO and
southern IL. The band of heaviest rainfall will likley create
significant impacts.
Wind Potential: The pressure gradient will tighten significantly
across the area through the day Friday as the aforementioned low
pressure system deepens overhead. This will lead to sustained winds
out of the southwest (this morning) shifting northwest (this
afternoon) at or around 25 to 35 mph. There is a great deal of wind
just off the surface (close to 70kts), which may mix down later this
morning into this afternoon with and after frontal passage. This
will be as the sounding becomes more unstable and deeply mixed.
Momentum transfer would suggest wind gusts approaching the 45 to 55
mph range by mid to late morning across much of the Quad State. In
fact, most models are showing a similar scenario. The high end Wind
Advisory still looks good with some of the strongest winds likely
associated with a line of convection. Tree damage and power outages
will be likely with these wind gusts, especially with the overly
saturated soils.
Severe Weather Potential: High Res guidance continues to show a
broken to solid line of convection developing to the southwest of
the area this morning around 12Z before quickly lifting
northeastward. This will be along and ahead of the cold front. It
still looks like there will be a very brief window ahead of the
front where SBCAPE advects into the CWA, mainly impacting western
KY, far southern Illinois and southwest Indiana. If the storms are
indeed surface based, they could easily drag some of the very strong
winds down to the surface from aloft. These winds could easily be
around or in excess of 60 mph. Damaging winds will be the main
threat from the line of thunderstorms. Helicity is robust ahead of
the front as well, lending more support to an isolated spin up. As
far as timing goes, the latest guidance would suggest the greatest
threat would be between 7 am in SEMO to around 11 am for the far
eastern counties in western Kentucky and southwest Indiana.
Tonight and Saturday: Dry high pressure will build across the area
through this time period, allowing for a break in the precipitation
and much lighter winds. There will likely be some clouds that linger
and possibly a wrap around shower this evening, but that is expected
to be fairly short-lived. Overnight lows are expected to drop into
the mid to upper 30s. High temperatures are expected to be in the
upper 50s for Saturday.
.LONG TERM...(Saturday Night through Thursday)
Issued at 224 AM CST Fri Mar 3 2023
High pressure will keep our area dry Saturday night through Sunday
night. Temperatures will be just a few degrees above normal
Saturday night with lows in the middle 30s to around 40 degrees. The
high moving off to our east Sunday will bring a return of southerly
winds, and this will give us highs in the 60s. Lows Sunday night
will only be a few degrees below our normal high temperatures, with
readings around 50 degrees.
Southwest winds will increase across the middle Mississippi and
lower Ohio valleys Sunday night and Monday ahead of an approaching
cold front, with breezy conditions expected Monday with gusts of 25
to 30 mph. The will help push temperatures into the lower to middle
70s. Models take a surface low from eastern Kansas at 06z Monday
into the southern Great Lakes region by 00z Tuesday, then over New
York by 12z Tuesday. Models are in pretty good agreement showing
the attendant cold front moving through the PAH forecast area Monday
afternoon into Monday night, hanging up across the Gulf Coast States
Tuesday. Would not be surprised if eventually have some small PoPs
in the Monday afternoon time frame. For now, the NBM produces slight
chances of light rain across our eastern half of counties Monday
night, and a rumble of thunder is not out of the question in
southern portions of west Kentucky during the evening hours. Any
QPF will be light. Dry conditions are expected Tuesday morning.
Models are coming into a little better agreement for Tuesday
afternoon and beyond. ECMWF and the Canadian show a deepening upper
level trof over the Rockies and Central and Northern Plains Tuesday
night into Wednesday night, slowly sliding eastward through the
latter part of the week. GFS is much less defined with this
feature, but still shows some decent agreement with ECMWF and
Canadian with rain chances by Wednesday night. The NBM spreads rain
across the PAH forecast area Tuesday afternoon into Tuesday evening,
and continues chance to slight chance PoPs across our area through
Thursday. Believe we will have a couple of dry periods some time in
that time frame, especially across our eastern counties, but model
discrepancies make it too difficult to pinpoint when that will be.
Much fine tuning will continue over the next few days.
One area of better confidence is our region will be in consistent
north to northeast surface flow Tuesday through Wednesday, becoming
northwest by Thursday. Temperatures will be trending cooler, with
readings potentially a little below normal toward the end of the
week. This could mean temperatures back down near the freezing mark
Wednesday night across our northern counties. The NBM shows a
possibility of some snow mixing in with the rain north of Interstate
64 late Wednesday night into Thursday morning. Nothing of any
consequence, but something to watch after becoming accustomed to the
unusually warm conditions over the last few weeks.
&&
.AVIATION...
Issued at 1150 PM CST Thu Mar 2 2023
Widespread showers with embedded thunderstorms will lead to
deteriorating conditions throughout the region overnight with IFR
or lower conditions likely. Northeast winds will gradually
increase overnight and will eventually gust 30-45kts. Wind
direction at any site will depend on the track of a record surface
low, but all areas will start out northeast and end up northwest
at some point during the afternoon. The precipitation will shut
off quickly around midday but some scattered showers will be
possible through the afternoon, especially at KMVN and KEVV.
Ceilings will likely improve to MVFR behind the precipitation.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until noon CST today for ILZ075>078-080>094.
Wind Advisory from 6 AM this morning to 9 PM CST this evening
for ILZ075>078-080>094.
MO...Flood Watch until noon CST today for MOZ076-086-087-100-107>112-
114.
Wind Advisory from 6 AM this morning to 9 PM CST this evening
for MOZ076-086-087-100-107>112-114.
IN...Flood Watch until noon CST /1 PM EST/ today for INZ081-082-
085>088.
Wind Advisory from 6 AM CST /7 AM EST/ this morning to 9 PM CST
/10 PM EST/ this evening for INZ081-082-085>088.
KY...Flood Watch until noon CST today for KYZ001>016-018>020.
Wind Advisory from 6 AM this morning to 9 PM CST this evening
for KYZ001>022.
&&
SHORT TERM...KC
LONG TERM...RST
AVIATION...DRSHazardous weather outlook, Mar 2, 2:10 PM CST, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
210 PM CST Thu Mar 2 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-030945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
210 PM CST Thu Mar 2 2023 /315 PM EST Thu Mar 2 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
A Flood Watch for flash flooding is in effect tonight. Refer to the
Watch product for details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A Flood Watch continues Friday. Refer to the Watch product for
details.
There is a risk for severe thunderstorms, mainly in the morning and
midday hours. Damaging winds, and a brief tornado or two will be
possible, primarily across west Kentucky, the southern tip of
Illinois and possibly southwest Indiana.
Strong non thunderstorms winds are also forecast. Refer to the Wind
Advisory for details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight into Friday.
Event by event
19 strong wind, 3 flash flood, 3 flood, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Jackson
- When
- March 3, 4:29 AM CST to 9:00 AM CST
- Where
- Jackson County, 4 mi NE of Gorham to Grimsby
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.761, -89.428
Northeast of Gorham, ditches were overflowing onto roadways. Roadways were not passable in places. In Carbondale, U.S. 51 and Industrial Park was under water.
Flood, Franklin
- When
- March 3, 5:34 AM CST to 8:00 AM CST
- Where
- Franklin County, 2 mi NE of Royalton to 2 mi NW of Royalton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.891, -89.094
Water was over the road in the center of town.
Flash Flood, Hamilton
- When
- March 3, 6:00 AM CST to 2:45 PM CST
- Where
- Hamilton County, 4 mi N of Mc Leansboro to 4 mi SSW of Delafield
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 38.158, -88.530
North of Mcleansboro, State Route 242 and Blairsville Road was submerged. In Mcleansboro, there were multiple reports of culverts being washed out and sinkholes forming. Four miles northeast of Broughton, a water rescue was conducted when a vehicle went off in flood waters on Norris City Road at County Road 1550 E.
Flash Flood, Saline
- When
- March 3, 6:30 AM CST to 9:30 AM CST
- Where
- Saline County, 2 mi SW of Eldorado to 2 mi NW of Eldorado
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.800, -88.456
Water was over roads in town.
Flood, Williamson
- When
- March 3, 7:03 AM CST to 9:00 AM CST
- Where
- Williamson County, 4 mi ENE of Pittsburg to 3 mi S of Pittsburg
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.792, -88.782
Water was over Dwina Road.
Thunderstorm Wind, Massac
- When
- March 3, 11:10 AM CST to 11:18 AM CST
- Where
- Massac County, Round Knob to Unionville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Public
- Coordinates
- 37.250, -88.750
Near Round Knob, a large section of shingles was removed from a home. Trees and power poles were down in the Unionville area.
Strong Wind, Alexander
- When
- March 3, 12:00 PM CST to 7:00 PM CST
- Where
- Alexander forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Strong Wind, Pulaski
- When
- March 3, 12:00 PM CST to 7:00 PM CST
- Where
- Pulaski forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.223, -89.127 (the zone’s center; the record gives no point)
Strong Wind, Massac
- When
- March 3, 12:00 PM CST to 7:00 PM CST
- Where
- Massac forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.219, -88.708 (the zone’s center; the record gives no point)
Strong Wind, Union
- When
- March 3, 12:00 PM CST to 7:00 PM CST
- Where
- Union forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.471, -89.255 (the zone’s center; the record gives no point)
Strong Wind, Jackson
- When
- March 3, 12:00 PM CST to 7:00 PM CST
- Where
- Jackson forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
Strong Wind, Perry
- When
- March 3, 12:00 PM CST to 7:00 PM CST
- Where
- Perry forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.084, -89.367 (the zone’s center; the record gives no point)
Strong Wind, Jefferson
- When
- March 3, 12:00 PM CST to 7:00 PM CST
- Where
- Jefferson forecast zone
- Measured
- 36 kt (41 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
Strong Wind, Franklin
- When
- March 3, 12:00 PM CST to 7:00 PM CST
- Where
- Franklin forecast zone
- Measured
- 37 kt (43 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 37.992, -88.924 (the zone’s center; the record gives no point)
Strong Wind, Johnson
- When
- March 3, 12:00 PM CST to 7:00 PM CST
- Where
- Johnson forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 37.460, -88.881 (the zone’s center; the record gives no point)
Strong Wind, Pope
- When
- March 3, 12:00 PM CST to 7:00 PM CST
- Where
- Pope forecast zone
- Measured
- 37 kt (43 mph) measured gust
- Property damage
- $1,000
- Reported by
- RAWS
- Coordinates
- 37.413, -88.562 (the zone’s center; the record gives no point)
Strong Wind, Saline
- When
- March 3, 12:00 PM CST to 7:00 PM CST
- Where
- Saline forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.753, -88.541 (the zone’s center; the record gives no point)
Strong Wind, Hamilton
- When
- March 3, 12:00 PM CST to 7:00 PM CST
- Where
- Hamilton forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.082, -88.539 (the zone’s center; the record gives no point)
Strong Wind, Wayne
- When
- March 3, 12:00 PM CST to 7:00 PM CST
- Where
- Wayne forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.430, -88.426 (the zone’s center; the record gives no point)
Strong Wind, Hardin
- When
- March 3, 12:00 PM CST to 7:00 PM CST
- Where
- Hardin forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.518, -88.267 (the zone’s center; the record gives no point)
Strong Wind, Gallatin
- When
- March 3, 12:00 PM CST to 7:00 PM CST
- Where
- Gallatin forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.763, -88.230 (the zone’s center; the record gives no point)
Strong Wind, White
- When
- March 3, 12:00 PM CST to 7:00 PM CST
- Where
- White forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.088, -88.180 (the zone’s center; the record gives no point)
Strong Wind, Edwards
- When
- March 3, 12:00 PM CST to 7:00 PM CST
- Where
- Edwards forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.417, -88.053 (the zone’s center; the record gives no point)
Strong Wind, Wabash
- When
- March 3, 12:00 PM CST to 7:00 PM CST
- Where
- Wabash forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.446, -87.844 (the zone’s center; the record gives no point)
Strong Wind, Williamson
- When
- March 3, 12:00 PM CST to 7:00 PM CST
- Where
- Williamson forecast zone
- Measured
- 37 kt (43 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.730, -88.930 (the zone’s center; the record gives no point)
Flood, Wayne
- When
- March 4, 3:00 AM CST to March 5, 7:00 AM CST
- Where
- Wayne County, Wayne City to 0.89 mi NNE of Mayberry
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.350, -88.580
Minor flooding occurred on the Skillet Fork River, inundating some low-lying bottomland woods and fields.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Alabama, March 3, 20235 deaths · 4 injured · $790,000 · EF1 · 46 events
- Damaging Winds and High Wind in Tennessee, March 3, 20233 deaths · 5 injured · $74 million · 70 kt wind · 49 events
- Tornadoes and Flash Flooding in Kentucky, March 3 to 10, 20231 death · 1 injured · $2.8 million · EF2 · 54 events
- Flood and Damaging Winds in Indiana, March 3, 20232 deaths · 2 injured · $61,000 · 52 kt wind · 7 events
- Tornadoes and Flooding in Ohio, March 3, 20231 death · $1.7 million · EF1 · 22 events
- Damaging Winds and High Wind in Mississippi, March 3, 20231 death · 1 injured · $345,000 · 55 kt wind · 29 events
- Damaging Winds and High Wind in Alabama, March 3, 20231 death · $10,000 · 50 kt wind · 12 events
- Tornado and Damaging Winds in Mississippi, March 3, 20232 injured · $307,000 · EF1 · 23 events
- Damaging Winds and High Wind in Kentucky, March 3, 2023$393,000 · 61 kt wind · 34 events
- Tornadoes and Flash Flooding in Indiana, March 3, 2023$302,000 · EF1 · 15 events
- Flash Flood and High Wind in Tennessee, March 3, 2023$529,000 · 57 kt wind · 22 events
- Tornado and Hail in Georgia, March 3, 2023$6,000 · EF1 · 49 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082762, 1082834, 1082781, 1082825, 1082843, 1079935, 1080092, 1080093, 1080094, 1080095, 1080096, 1080097, 1080098, 1080099, 1080100, 1080101, 1080102, 1080103, 1080104, 1080105, 1080106, 1080107, 1080108, 1080109, 1080110, 1084832.